Alert archive / Washington / High Wind Warnings in 2020
High Wind Warning 1, NWS Pendleton, OR
NWS Pendleton, OR issued this high wind warning at Oct 13, 2020, 3:28 AM PDT for 6 counties in Oregon; 7 counties in Washington. It took effect at Oct 13, 2020, 2:00 PM PDT. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 13, 2020, 3:28 AM PDT (10:28 UTC)
- In effect from
- Oct 13, 2020, 2:00 PM PDT
- Expired
- Oct 13, 2020, 7:34 PM PDT
- In force
- 6 hr
- Issued by
- NWS Pendleton, OR
Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Kittitas County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA
The radar
The Pendleton radar (KPDT), 77 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 2:52 PM PDT | HIGH SUST WINDS 39 | 2 Se Kennewick, WA | SPOTTER REPORTED SUSTAINED WINDS BETWEEN 39-46MPH WITH BLOWING DUST AND A TREE BRANCHES DOWN. |
| Oct 13, 3:15 PM PDT | NON-TSTM WND GST 62 | 1 Sw Kahlotus, WA | |
| Oct 13, 4:15 PM PDT | NON-TSTM WND GST 70 | 8 Nw West Richland, WA | |
| Oct 13, 4:22 PM PDT | NON-TSTM WND GST 61 | 5 Ene Maryhill, WA | |
| Oct 13, 5:00 PM PDT | NON-TSTM WND DMG | Sunnyside, WA | POWER OUTAGES DUE TO STRONG WINDS. |
| Oct 13, 5:00 PM PDT | NON-TSTM WND DMG | Toppenish, WA | POWER OUTAGES DUE TO STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 10.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943 WWUS76 KPDT 131028 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 328 AM PDT Tue Oct 13 2020 ORZ044-507-508-510-WAZ026>029-521-132200- /O.UPG.KPDT.HW.A.0002.201013T2100Z-201014T0600Z/ /O.NEW.KPDT.HW.W.0001.201013T2100Z-201014T0600Z/ Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Kittitas Valley-Yakima Valley- Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington-Simcoe Highlands- Including the cities of Boardman, Hermiston, Ione, Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Goldendale, and Bickleton 328 AM PDT Tue Oct 13 2020 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts to around 60 mph expected. * WHERE...In Washington, Kittitas Valley, Yakima Valley, Lower Columbia Basin of Washington, Foothills of the Blue Mountains of Washington and Simcoe Highlands. In Oregon, Lower Columbia Basin of Oregon, Foothills of the Northern Blue Mountains of Oregon, Foothills of the Southern Blue Mountains of Oregon and North Central Oregon. * WHEN...From 2 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WAZ520-132200- /O.NEW.KPDT.HW.W.0001.201013T2100Z-201014T0600Z/ East Slopes of the Washington Cascades- Including the cities of Appleton, Cle Elum, and Cliffdell 328 AM PDT Tue Oct 13 2020 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts to around 65 mph expected. * WHERE...East Slopes of the Washington Cascades. * WHEN...From 2 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ041-WAZ024-132200- /O.UPG.KPDT.HW.A.0002.201013T2100Z-201014T0600Z/ /O.NEW.KPDT.WI.Y.0025.201013T2100Z-201014T0600Z/ East Columbia River Gorge- Eastern Columbia River Gorge of Washington- Including the cities of Arlington, The Dalles, and White Salmon 328 AM PDT Tue Oct 13 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts to around 50 mph expected. * WHERE...In Washington, Eastern Columbia River Gorge of Washington. In Oregon, East Columbia River Gorge. * WHEN...From 2 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
3 follow-up statements
610 WWUS76 KPDT 131525 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 825 AM PDT Tue Oct 13 2020 ORZ044-507-508-510-WAZ026>029-520-521-132200- /O.CON.KPDT.HW.W.0001.201013T2100Z-201014T0600Z/ Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Kittitas Valley-Yakima Valley- Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington- East Slopes of the Washington Cascades-Simcoe Highlands- Including the cities of Boardman, Hermiston, Ione, Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Appleton, Cle Elum, Cliffdell, Goldendale, and Bickleton 825 AM PDT Tue Oct 13 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts to around 60 mph expected. * WHERE...In Washington, Kittitas Valley, Yakima Valley, Lower Columbia Basin of Washington, Foothills of the Blue Mountains of Washington and Simcoe Highlands. In Oregon, Lower Columbia Basin of Oregon, Foothills of the Northern Blue Mountains of Oregon, Foothills of the Southern Blue Mountains of Oregon and North Central Oregon. * WHEN...From 2 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ505-511-132200- /O.EXA.KPDT.WI.Y.0025.201013T2100Z-201014T0600Z/ John Day Basin-Central Oregon- Including the cities of Dayville, John Day, Mitchell, Monument, Spray, Bend, Madras, Prineville, and Redmond 825 AM PDT Tue Oct 13 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts to around 50 mph expected. * WHERE...John Day Basin and Central Oregon. * WHEN...From 2 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ041-WAZ024-132200- /O.CON.KPDT.WI.Y.0025.201013T2100Z-201014T0600Z/ East Columbia River Gorge- Eastern Columbia River Gorge of Washington- Including the cities of Arlington, The Dalles, and White Salmon 825 AM PDT Tue Oct 13 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts to around 50 mph expected. * WHERE...In Washington, Eastern Columbia River Gorge of Washington. In Oregon, East Columbia River Gorge. * WHEN...From 2 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
888 WWUS76 KPDT 132042 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 142 PM PDT Tue Oct 13 2020 ORZ044-507-508-510-WAZ026>029-520-521-140300- /O.CON.KPDT.HW.W.0001.201013T2100Z-201014T0600Z/ Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Kittitas Valley-Yakima Valley- Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington- East Slopes of the Washington Cascades-Simcoe Highlands- Including the cities of Boardman, Hermiston, Ione, Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Connell, Prosser, Tri-Cities, Dayton, Waitsburg, Walla Walla, Appleton, Cle Elum, Cliffdell, Goldendale, and Bickleton 142 PM PDT Tue Oct 13 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts of 55 to 60 mph expected. * WHERE...In Washington, Lower Columbia Basin of Washington, Simcoe Highlands, Foothills of the Blue Mountains of Washington, Kittitas Valley, Yakima Valley and East Slopes of the Washington Cascades. In Oregon, Foothills of the Northern Blue Mountains of Oregon, Lower Columbia Basin of Oregon, North Central Oregon and Foothills of the Southern Blue Mountains of Oregon. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Winds may blow down trees limbs and power lines. Some power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ505-511-140300- /O.EXT.KPDT.WI.Y.0025.201013T2100Z-201014T0300Z/ John Day Basin-Central Oregon- Including the cities of Dayville, John Day, Mitchell, Monument, Spray, Bend, Madras, Prineville, and Redmond 142 PM PDT Tue Oct 13 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Central Oregon and John Day Basin. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ041-WAZ024-140300- /O.CON.KPDT.WI.Y.0025.201013T2100Z-201014T0600Z/ East Columbia River Gorge- Eastern Columbia River Gorge of Washington- Including the cities of Arlington, The Dalles, and White Salmon 142 PM PDT Tue Oct 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In Washington, Eastern Columbia River Gorge of Washington. In Oregon, East Columbia River Gorge. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
821 WWUS76 KPDT 140234 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 734 PM PDT Tue Oct 13 2020 ORZ044-507-508-510-WAZ026>029-520-521-140345- /O.CAN.KPDT.HW.W.0001.000000T0000Z-201014T0600Z/ Lower Columbia Basin of Oregon- Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- North Central Oregon-Kittitas Valley-Yakima Valley- Lower Columbia Basin of Washington- Foothills of the Blue Mountains of Washington- East Slopes of the Washington Cascades-Simcoe Highlands- 734 PM PDT Tue Oct 13 2020 ...HIGH WIND WARNING IS CANCELLED... Winds will continue to decrease this evening, though they may remain gusty for several more hours. However, wind gusts to advisory or warning criteria are no longer expected. Therefore, the high wind warning has been cancelled. $$ ORZ505-511-140345- /O.CAN.KPDT.WI.Y.0025.000000T0000Z-201014T0300Z/ John Day Basin-Central Oregon- 734 PM PDT Tue Oct 13 2020 ...WIND ADVISORY IS CANCELLED... Winds will continue to decrease this evening, though they may remain gusty for several more hours. However, wind gusts to advisory criteria are no longer expected. Therefore, the wind advisory has been cancelled. $$ ORZ041-WAZ024-140345- /O.CAN.KPDT.WI.Y.0025.000000T0000Z-201014T0600Z/ East Columbia River Gorge- Eastern Columbia River Gorge of Washington- 734 PM PDT Tue Oct 13 2020 ...WIND ADVISORY IS CANCELLED... Winds will continue to decrease this evening, though they may remain gusty for several more hours. However, wind gusts to advisory criteria are no longer expected. Therefore, the wind advisory has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this high wind warning went out at Oct 13, 3:00 AM PDT, 28 minutes earlier.
Area forecast discussion, Oct 13, 3:00 AM PDT, 28 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
300 AM PDT Tue Oct 13 2020
.SHORT TERM...Today through Thursday night...Strong surface low off
the coast of British Columbia will make for a windy Tuesday, as the
associated cold front will sweep through the CWA this afternoon,
bringing with it showers and gusty winds. Sustained winds of 30-35
mph and gusts up to 60 mph for the Basin and the foothills of the WA
Cascades possible. As a result, will convert our areas under a high
wind watch to a warning, and to an advisory for the Columbia River
Gorge. Gusts will be a primary concern with this event rather than
sustained winds, as 700 mb winds of over 80 mph may mix downwards
toward the surface, especially east of the WA Cascades. Areas in
Oregon along the WA border may be borderline for warning criteria,
but included them in the warning area to highlight risks of locally
gusty winds.
Robust moisture advection associated with an atmospheric river
feeding into the Pacific NW will also bring a chance for locally
heavy rain along the crest of the Cascades and the Blue Mountains.
Precip amounts over an inch to an inch and a half along the Cascade
crest possible, with closer to an inch in the Blue Mountains. Areas
in the Basin may see up to a quarter of an inch, with all rain
ending by Tuesday evening. Dry conditions will prevail for the rest
of the work week, with high temps hovering around the mid 60's for
the Basin, 50's in the mountains by Thursday.
.LONG TERM...Friday through Monday. Northwest flow is expected
through much of the extended period. Models in fairly good
agreement with the somewhat moist northwest flow and several weak
disturbances moving through the flow Friday through Sunday with some
some rain to the Washington Cascades and northeast Oregon. Snow
levels will range around 6500-7000 feet through these days. Sunday
night/Monday, it appears a little stronger shortwave will be
dropping north out of Canada with the bulk of the energy east of the
forecast area, but clipping the Washington/Oregon border area. This
will bring in some colder air with the GFS the strongest of the
models. Temperatures will be above normal, about 5 to 10 degrees on
Friday and then cooler each day with below normal temperatures by
early next week. 93
&&
.AVIATION...12Z TAFs...VFR conditions to prevail through the TAF
period. A strong cold front will continue to move through the area
today. Cigs will be bkn-ovc 040-060kft through about 19z. As rain
and cloud cover begin to clear behind frontal boundary, westerly
winds will increase to 20kts to 30kts with gusts 35kts to 40kts,
mainly after 19Z. Windy to breezy conditions will continue through
much of the night at PDT/PSC/ALW, but should decrease at RDM/DLS/YKM
around 06z.93
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 70 44 63 36 / 60 10 10 0
ALW 69 44 63 39 / 90 20 10 10
PSC 72 47 68 38 / 70 10 0 0
YKM 69 39 65 37 / 90 10 10 0
HRI 73 46 68 38 / 50 10 0 0
ELN 61 41 58 35 / 90 20 10 0
RDM 68 36 59 29 / 60 10 0 0
LGD 62 38 55 32 / 80 30 20 10
GCD 66 38 54 33 / 50 30 10 0
DLS 70 49 65 41 / 90 10 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 2 PM this afternoon to 11 PM PDT this
evening for ORZ044-507-508-510.
Wind Advisory from 2 PM this afternoon to 11 PM PDT this evening
for ORZ041.
WA...High Wind Warning from 2 PM this afternoon to 11 PM PDT this
evening for WAZ026>029-520-521.
Wind Advisory from 2 PM this afternoon to 11 PM PDT this evening
for WAZ024.
&&
SHORT TERM...74
LONG TERM....93
AVIATION...93The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:28 AM PDT | Wind Advisory | PDT | Crook, Deschutes, Gilliam, Grant, Jefferson, Morrow and 3 more | 16 hr |
Nearby
High Wind Warnings in Washington, 2020High Wind Warnings in Oregon, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.